Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

August 11, 2021

NWS Midland/Odessa, TX issued this special weather statement at Aug 11, 2021, 2:32 AM CDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 2:32 AM CDT (07:32 UTC)
Expired
Aug 11, 2021, 3:15 AM CDT
In force
43 min
Issued by
NWS Midland/Odessa, TX
Hail
0.50 in
Wind
50

The radar

The Midland/Odessa radar (KMAF), 209 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS84 KMAF 110732
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
232 AM CDT Wed Aug 11 2021
 
TXZ075-278-279-110815-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
232 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties through
315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Alpine, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3036 10357 3038 10358 3085 10341 3065 10293
      3028 10330 3034 10351 3036 10352 3035 10354
      3035 10356 3036 10355 3035 10358
TIME...MOT...LOC 0732Z 212DEG 9KT 3048 10337 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Aug 11, 12:09 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 11, 12:09 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1209 AM CDT Wed Aug 11 2021

...New AVIATION...

.AVIATION...
(06Z TAFS)
Issued at 1203 AM CDT Wed Aug 11 2021

Thunderstorms have mostly dissipated with a few showers left
behind across SE NM and locations further southwest. These showers
may continue to a few hours, but shoudn't be of much concern.
Expect VFR to prevail through the period. Thunderstorms are
expected to develop by afternoon, especially along and west of the
Pecos River. Gusty, erratic winds, blowing dust, and brief heavy
rainfall are possible with these storms. Low confidence in
location and timing precludes inclusion in this set of TAFs.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 220 PM CDT Tue Aug 10 2021

An upper level trough is over the northern Plains with upper ridging
over Southeast New Mexico and West Texas. Plentiful low-level
moisture continues across the area with dewpoints in the 50s across
the west and in the 60s across most of the Permian Basin and Lower
Trans Pecos. Storms are already developing in and around the Davis
Mountains this afternoon. Storms are possible from Southeast New
Mexico south to the Big Bend today. The main threats with these
storms will be gusty winds, brief heavy rainfall, and frequent
lightning. Temperatures today are expected to be a little cooler
than yesterday. The cooling trend will continue into tomorrow with
temperatures mostly in the 90s. Rain and storm chances tomorrow will
be along and west of a line from around Lamesa to Odessa to west of
Fort Stockton to the Rio Grande. Low temperatures tonight and
tomorrow night will be in the 60s and 70s.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 220 PM CDT Tue Aug 10 2021

Not many changes to the extended, as persistence rules.  The upper
ridge Thursday morning will extend from the PacNW down through the
Southern Plains and through the Gulf Coast states.  However, a weak
spot will exist from the Four Corners through the Texas coast,
splitting the ridge in two, allowing for normal highs to prevail
Thursday afternoon.  Thicknesses continue to diminish through at
least sunday as the ridges reestablish themselves over the SW CONUS
and off the east coast.  Long-range models even try to bring a weak
front into the region over the weekend, w/temps Sunday topping out
in the 80s for much of the area.  Fortunately, this appears to be
short-lived.  Although they'll remain below-normal, 850mb
temperatures will rebound 3-5 degrees Monday/Tuesday.

Regarding rain chances, they'll be on the increase Thursday through
the extended.  Best chances Thursday and Friday will be similar to
the past few days--diurnal and w/best chances over the higher
terrain.  However, Saturday chances increase area-wide w/the
approach of the cold front, and best chances look to be Sunday
afternoon along said cold front.  The col over the region will
persist into next week, allowing for at least isolated chances of
convection each day.  However, by this time long-range models are
all over the map on solutions, so pinpointing best chances is a
crapshoot.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               73  95  72  93 /  10  10   0  10
Carlsbad                 70  92  69  89 /  40  40  30  40
Dryden                   74  96  74  96 /   0  10   0   0
Fort Stockton            71  94  71  93 /  10  20  10  10
Guadalupe Pass           65  82  66  80 /  40  50  40  50
Hobbs                    69  90  68  89 /  30  30  20  30
Marfa                    61  85  62  87 /  20  40  20  30
Midland Intl Airport     71  94  71  93 /  10  10  10  10
Odessa                   72  94  72  94 /  10  10  10  10
Wink                     73  95  73  95 /  20  20  10  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....24
AVIATION...29
Hazardous weather outlook, Aug 11, 2:27 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
227 AM CDT Wed Aug 11 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-120730-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
227 AM CDT Wed Aug 11 2021 /127 AM MDT Wed Aug 11 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon and tonight, mainly along
and west of the Pecos. Any storms that do develop will be
accompanied by frequent lightning, small hail, gusty winds, and
brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Aug 11, 2:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
232 AM CDT Wed Aug 11 2021

TXZ075-278-279-110815-
Pecos TX-Central Brewster County TX-Davis Mountains Foothills TX-
232 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties through
315 AM CDT...

At 232 AM CDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Alpine, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of west central Pecos,
northwestern Brewster and east central Jeff Davis Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3036 10357 3038 10358 3085 10341 3065 10293
      3028 10330 3034 10351 3036 10352 3035 10354
      3035 10356 3036 10355 3035 10358
TIME...MOT...LOC 0732Z 212DEG 9KT 3048 10337

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:58 PM CDTSpecial Weather StatementMAF47 min
Aug 11, 3:20 AM CDTSpecial Weather StatementMAFPecos40 min
Aug 10, 7:28 PM CDTSpecial Weather StatementMAFLea47 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.